4-Jun-15 4:00 AM  CST

FDA Issues Warning for SGLT2 Inhibitors

Diagnosis of Type 2 Diabetes is increasing at an alarming rate in the U.S. Most health professionals believe the increase in Type 2 Diabetes diagnoses can be directly linked to poor dietary choices and an increasing lack of activity and exercise. This being said there has been an insurgence of oral prescription medications used to treat the effects of Type 2 Diabetes. One of the most recent classifications of oral diabetic drugs to hit the US market are known as SGLT2 inhibitors.

SGLT2 inhibitors or sodium-glucose cortransporter-2 inhibitors, work by allowing the kidneys to remove sugar in the blood by means of urinary waste. SGLT2 is responsible for 90% of the body’s glucose reabsorption. Located in the proximal tubule of the kidneys this low affinity, high capacity glucose transporter helps to decrease glucose in the blood via an increase in urinary renal output.

Drugs within the SGLT2 Inhibitors classification include,

  • Ivokana (canagliflozin)
  • Farxiga (dapagliflozin)
  • Jardiance (empagliflozin)
  • Ivokamet (canagliflozin/metformin)
  • Xigduo XR (dapagliflozin/metformin XR)
  • Glyxambi (empagliflozin/linagliptin)

In May of this year the Food and Drug Administration (FDA) released a warning concerning SGLT2 inhibitors. The FDA’s warning states that there is evidence to suggest an increased risk for ketoacidosis when on a drug therapy that includes SGLT2 inhibitors. Ketoacidosis is condition where the body produces excessive blood acids known ketones. A serious condition if left untreated, ketoacidosis may lead to diabetic coma or even death.

Between the dates of March 2013 and June 2014 the FDA received 20 documented cases of SGLT2 inhibitor related ketoacidosis cases. In all of the documented cases the patients presented to the Emergency Department complaining of the symptoms associated with ketoacidosis, difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. Most of the patients in the complaints were hospitalized as a result of their symptoms.

Excessive ketones can be detected with a simple urinary test. A test strip, similar to what would be used to test for glucose in the blood, is dipped into the patient’s urine sample. If the test strip indicates ketones in the urine it is a good indication that blood acid is too high. The FDA warns patients who may be taking SGLT2 inhibitors to seek immediate medical attention if they have any of the symptoms associated with ketoacidosis. Additionally, patients should never immediately stop treatment without first consulting their physician.

Resources:

Preidt, R., (2015), FDA Issues Warning for Type 2 Diabetes Drugs, WebMD, http://www.webmd.com/diabetes/news/20150518/fda-issues-warning-for-type-2-diabetes-drugs, retrieved 3 June 2015 


For additional information on this article, please contact:
 
Sandra Andrews
(717) 360-1159
 
Source: Sandy Andrews  

Tendenci™ User Home © 2004 Tendenci™ software by Schipul - "The Web Marketing Company" | www.schipul.com